North Dakota, 2009

Tornadoes and Flash Flood in North Dakota, June 26, 2009

June 26, 2009 · NWS BIS · 22 events in 6 counties and zones

In the early afternoon of June 26th, Severe Thunderstorm Watch 518 was issued in anticipation of severe thunderstorms developing and intensifying along and ahead of a surface boundary across western South Dakota and central North Dakota, and ahead of a series of upper level vorticity maxima advancing northeast into North Dakota. Tornado watch 522 was then issued in the early evening and replaced…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$74,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

In the early afternoon of June 26th, Severe Thunderstorm Watch 518 was issued in anticipation of severe thunderstorms developing and intensifying along and ahead of a surface boundary across western South Dakota and central North Dakota, and ahead of a series of upper level vorticity maxima advancing northeast into North Dakota. Tornado watch 522 was then issued in the early evening and replaced eastern portions of Severe Thunderstorm Watch 518. This upgrade was due to discrete supercells developing along a warm front where enhanced ascent and strong low level wind shear coincided.

Multiple tornado and several severe thunderstorm warnings were issued. Multiple reports of large hail, several reports of severe thunderstorm wind gusts, and two confirmed tornado reports were received from the mid afternoon hours through the mid evening hours. In addition, very heavy rainfall over north central and south central North Dakota prompted the issuance of several flash flood warnings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 26, 2:20 AM MST, 10 hours 44 minutes earlier.

Area forecast discussion, Jun 26, 2:20 AM MST, 10 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
420 AM CDT FRI JUN 26 2009

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT
AT 3 AM CDT THIS MORNING A SURFACE TROUGH HAS MOVED INTO WESTERN
NORTH DAKOTA. THE TROUGH IS FORECAST TO MOVE SLOWLY EAST...TO
CENTRAL NORTH DAKOTA BY EARLY AFTERNOON...AND TO THE RED RIVER
VALLEY BY MIDNIGHT. SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE
TO DEVELOP IN THE NORTHWEST AND NORTH CENTRAL WITH ISOLATED
DEVELOPMENT ELSEWHERE AND ARE LIKELY TO PERSIST THROUGH THE
MORNING WITH INCREASED DEVELOPMENT IN THE AFTERNOON. THE NAM AND
GFS BOTH SHOW HIGH PRECIPITABLE WATER AND A K INDEX 35 OR HIGHER
ACROSS CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING...LEADING
TO POTENTIAL FOR HEAVY RAIN FROM THUNDERSTORMS. THE GFS INDICATES
700 MB WINDS OF 10 TO 15 KTS AND THE LAYER STORM MOTION WINDS ARE
EQUALLY LIGHT INDICATING SLOW MOVING THUNDERSTORMS.
CONSEQUENTLY...WILL ISSUE A FLASH FLOOD WATCH FOR CENTRAL AND
PARTS OF NORTH CENTRAL NORTH DAKOTA. IN ADDITION...APPEARS THAT
STRONG CAPE WITH LITTLE CIN POINTS TOWARD POTENTIALLY SEVERE
THUNDERSTORMS. COLD ADVECTION BEHIND THE TROUGH TONIGHT INTO
SATURDAY WILL COOL THE TEMPS BUT COULD SEE SOME THUNDERSHOWERS IN
THE AFTERNOON DUE TO CONVECTION IN THE COOLER AIRMASS. RIDGING
ALOFT WILL KEEP SATURDAY NIGHT AND SUNDAY DRY.

.LONG TERM...MONDAY THROUGH THURSDAY...
EXTENDED PERIOD WILL BEGIN WITH UPPER LOWS OVER WESTERN CANADA AND
THE GREAT LAKES ON MONDAY. THIS WILL RESULT IN A FRONTAL SYSTEM
PASSAGE MONDAY NIGHT AND TUESDAY ASSOCIATED WITH THE WESTERN
CANADIAN UPPER LOW. TRAILING COLD FRONT EXPECTED TO BE THE FOCUS FOR
SCATTERED THUNDERSTORMS INTO TUESDAY AND TUESDAY NIGHT. MAIN
DYNAMICS NORTH OF THE REGION BUT RELATIVELY STRONG MID LEVEL FLOW
SHOULD BE SUFFICIENT FOR WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS.

.AVIATION...VFR CONDITIONS WILL PREVAIL ACROSS ALL TAF SITES FRIDAY
MORNING. AT 12Z...A COLD FRONT IS FORECAST TO EXTEND FROM MANITOBA
ACROSS NORTHWEST NORTH DAKOTA INTO SOUTHEAST MONTANA. THIS FRONT
WILL MOVE SLOWLY EAST TODAY AND WILL BE THE FOCUS FOR THUNDERSTORMS
ACROSS MAINLY CENTRAL AND EASTERN NORTH DAKOTA. ABUNDANT LOW LEVEL
MOISTURE AND SLOW MOVING FRONTAL SYSTEM WILL MAKE HEAVY RAIN A
POSSIBILITY. THIS THREAT WILL OCCUR OVER CENTRAL AND EASTERN NORTH
DAKOTA AFTER 4 PM CDT THIS AFTERNOON AND OVERNIGHT. UNTIL THEN THE
EARLY PERIOD OF THE TAFS WILL BE VFR WITH WIDELY SCATTERED
THUNDERSTORMS MAINLY ACROSS THE NORTH.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM THIS AFTERNOON THROUGH SATURDAY MORNING
FOR NDZ005-013-022-023-025-034>037-042-045>048-050-051.

&&

TSW/WAA
Hazardous weather outlook, Jun 26, 2:44 AM MST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
444 AM CDT FRI JUN 26 2009

NDZ001>004-009>012-017>021-031>033-040-041-043-044-270945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-WILLIAMS-MOUNTRAIL-WARD-MCHENRY-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-
SLOPE-HETTINGER-BOWMAN-ADAMS-
444 AM CDT FRI JUN 26 2009 /344 AM MDT FRI JUN 26 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ005-013-022-023-025-034>037-042-045>048-050-051-270945-
ROLETTE-PIERCE-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-
STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
444 AM CDT FRI JUN 26 2009 /344 AM MDT FRI JUN 26 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE TROUGH WILL MOVE INTO CENTRAL NORTH DAKOTA BY EARLY
AFTERNOON...THE SLOWLY EAST INTO THE RED RIVER VALLEY TONIGHT.
WARM MOIST AIR OVER THE AREA WILL HELP PRODUCE SLOW MOVING
THUNDERSTORMS WITH HEAVY RAIN THIS AFTERNOON AND TONIGHT. A FLASH
FLOOD WATCH HAS BEEN ISSUED FOR LATE AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 26, 7:52 AM MST, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
952 AM CDT FRI JUN 26 2009

NDZ003-004-261515-
BOTTINEAU ND-RENVILLE ND-
952 AM CDT FRI JUN 26 2009

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN BOTTINEAU AND NORTHERN
RENVILLE COUNTIES UNTIL 1015 AM CDT...

AT 950 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF SHERWOOD...OR 51 MILES
NORTHWEST OF MINOT...MOVING EAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
SHERWOOD AND LORAINE AROUND 1005 AM CDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LEBLANG

The radar

The Bismarck radar (KBIS), 146 km away, was scanning. The volume nearest the first event began at 20:05 UTC.

Open the radar archive at this moment

Event by event

10 hail, 6 thunderstorm wind, 2 heavy rain, 2 tornado, 1 funnel cloud, 1 flash flood. Local standard time, as filed.

Hail, Hettinger

When
June 26, 1:04 PM MST to 1:14 PM MST
Where
Hettinger County, 2.38 mi W of Regent
Measured
1.25 in hail
Reported by
Public
Coordinates
46.420, -102.600

Hail up to the size of half dollar coins lasted ten minutes.

Heavy Rain, Slope

When
June 26, 2:55 PM MST to 3:15 PM MST
Where
Slope County, 16.28 mi ENE of Amidon
Reported by
Trained Spotter
Coordinates
46.580, -103.010

A thunderstorm produced 1.40 inches of rainfall in 20 minutes.

Thunderstorm Wind, Hettinger

When
June 26, 3:15 PM MST to 3:20 PM MST
Where
Hettinger County, 1.18 mi NW of New England
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
46.540, -102.870

Strong thunderstorm winds were accompanied by heavy rain.

Hail, Pierce

When
June 26, 4:15 PM CST to 4:20 PM CST
Where
Pierce County, 10.75 mi W of Selz
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.870, -100.110

Hail, McLean

When
June 26, 4:55 PM CST to 5:00 PM CST
Where
McLean County, 3.94 mi SE of Riverdale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.460, -101.310

Very heavy rain accompanied the large hail.

Hail, McLean

When
June 26, 5:00 PM CST to 5:05 PM CST
Where
McLean County, 5.53 mi S of Riverdale
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.420, -101.370

Thunderstorm Wind, McLean

When
June 26, 5:39 PM CST to 5:44 PM CST
Where
McLean County, Garrison
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
47.650, -101.420

Tornado, McLean

When
June 26, 5:43 PM CST to 5:46 PM CST
Where
McLean County, 6 mi ESE of Underwood to 6.5 mi ESE of Underwood
Rating
EF0
Path length
0.5 mi
Path width
20 yd
Reported by
Public
Coordinates
47.417, -101.011

A brief tornado touchdown occurred in open country. The tornado impacted no structures and so no damage was done.

Hail, McLean

When
June 26, 5:45 PM CST to 5:50 PM CST
Where
McLean County, 0.93 mi W of Underwood
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
47.450, -101.150

Hail, McLean

When
June 26, 6:10 PM CST to 6:15 PM CST
Where
McLean County, 4.2 mi W of Mercer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.480, -100.810

Tornado, McLean

When
June 26, 6:10 PM CST to 6:11 PM CST
Where
McLean County, 1.4 mi W of Mercer to 1.3 mi W of Mercer
Rating
EF0
Path length
0.1 mi
Path width
20 yd
Reported by
Public
Coordinates
47.480, -100.750

A tornado briefly touched down in open country. The tornado impacted no structures and so no damage was done.

Thunderstorm Wind, Morton

When
June 26, 6:10 PM CST to 6:15 PM CST
Where
Morton County, 5.61 mi SSE of Glen Ullin
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.750, -101.770

A trained spotter reported strong thunderstorm winds and heavy rainfall.

Hail, McLean

When
June 26, 6:20 PM CST to 6:24 PM CST
Where
McLean County, 0.83 mi NE of Mercer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.490, -100.710

Hail, McLean

When
June 26, 6:25 PM CST to 6:30 PM CST
Where
McLean County, 4.2 mi W of Mercer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.480, -100.810

Thunderstorm Wind, McLean

When
June 26, 6:35 PM CST to 6:40 PM CST
Where
McLean County, 2.79 mi SW of Garrison Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.600, -101.420

A trained spotter reported strong thunderstorm wind gusts and heavy rainfall.

Hail, McLean

When
June 26, 6:45 PM CST to 6:49 PM CST
Where
McLean County, 4.2 mi W of Mercer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.480, -100.810

Thunderstorm Wind, McLean

When
June 26, 6:45 PM CST to 6:50 PM CST
Where
McLean County, Garrison
Measured
61 kt (70 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
47.650, -101.420

An estimated thuderstorm wind gust of 70 mph was reported by the public. Large tree branches were broken.

Hail, McLean

When
June 26, 6:48 PM CST to 6:53 PM CST
Where
McLean County, 5.6 mi W of Turtle Lake
Measured
2.75 in hail
Property damage
$45,000
Reported by
Newspaper
Coordinates
47.520, -101.020

Residents of rural Turtle Lake reported window damage to homes and vehicles from the large hail.

Funnel Cloud, Morton

When
June 26, 6:50 PM CST to 6:52 PM CST
Where
Morton County, 1.42 mi W of Sweet Briar
Reported by
Public
Coordinates
46.830, -101.210

Thunderstorm Wind, Morton

When
June 26, 7:05 PM CST to 7:10 PM CST
Where
Morton County, 5.67 mi E of Sweet Briar
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.830, -101.060

A trained spotter reported a strong thunderstorm wind gust.

Flash Flood, Burleigh

When
June 26, 8:00 PM CST to 11:00 PM CST
Where
Burleigh County, (Bis)bismarck Muni A to 2.75 mi NNE of Bismarck
Cause
Heavy Rain
Property damage
$25,000
Reported by
Newspaper
Coordinates
46.780, -100.750

One to three inches of rain fell over the Bismarck area in 45 minutes. The heaviest rainfall occurred across northern sections of the city. This resulted in widespread street flooding and overturned manhole covers. A few homes suffered water damage to basements.

Heavy Rain, Burleigh

When
June 26, 9:22 PM CST
Where
Burleigh County, 3.14 mi NE of (Bis)bismarck Muni A
Reported by
Public
Coordinates
46.810, -100.700

A public report of 3.6 inches of rain was recieved.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2009Every state in 2009This day in weather historyThe tornado archive for North Dakota, 2009Warnings in North Dakota, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173110, 173112, 173111, 173113, 173115, 173116, 173117, 173118, 173119, 173120, 173121, 173122, 173123, 173124, 173125, 173126, 173127, 173128, 173129, 173130, 173564, 173131.